A Canadian veteran shares his daily struggle with quinism, as he fights the government that gave it to him, and gives hope to others like him.
The Quinism Foundation
The term “quinism” may seem new, but the symptoms of poisoning by mefloquine (previously marketed as Lariam®), tafenoquine (marketed as Krintafel® and Arakoda™), and related quinoline drugs are all too familiar: Tinnitus. Dizziness. Vertigo. Paresthesias. Visual disturbances. Gastroesophageal and intestinal problems. Nightmares. Insomnia. Sleep apnea. Anxiety. Agoraphobia. Paranoia. Cognitive dysfunction. Depression. Personality change. Suicidal thoughts.
These symptoms are not “side effects”. They are symptoms of poisoning by a class of drug that is neurotoxic and that injures the brain and brainstem. This poisoning causes a disease, and this disease has a name: Chronic quinoline encephalopathy — also known as quinism.
Shaun Arntsen came home from Afghanistan a much different man than the one that left Canada six months prior. In 2002, as a member of the 3rd Battalion, Princess Patricia’s Canadian Light Infantry Battle Group (3PPCLIBG), he was a participant in Operation Apollo.
On the night of April 17th, he was present when an American fighter dropped a bomb on a training exercise the he and his section were participating in, killing four of his friends. Although he would escape physical injury, there is little doubt about the affect the incident would have on his psyche.
17 years later Arntsen continues to suffer from the after effects of that tour, but it isn’t the PTSD the military diagnosed him with that he suffers from. It is something far more insidious and debilitating than PTSD, and it was caused by the anti-malarial drug he had to take when he deployed to Afghanistan.
Shaun has a disease called Chronic Quinoline Encephalopathy, or quinism. Misdiagnosed for years, he was treated for PTSD yet saw no improvement in his symptoms at all, some of which were not seen in PTSD. The near constant ringing in his ears, tinnitus, is not a symptom of PTSD but it is a common symptom found in people with quinism, along with a number of other debilitating physical symptoms.
It’s only been a couple of months since Shaun became aware of what was happening to him, and since then he has been posting a video journal of his life with quinism. It is an eye-opening look at what it is like to live with this disease day after day, and what he shares with you will leave a lasting impression. It’s raw and at times emotional, and it is also very compelling
Many of his video’s are like the one he posted about an hour before I published this story. It is a moment in time look at his life where he shares what he’s been up to and how he’s been feeling, and he uses the opportunity to try connect with others who have been through similar experiences. His goal is to raise awareness about quinism in the hope that it could save some lives, and his videos have already begun to do so.
This was the very first of Shaun’s videos that I watched, and it delivers what it promises.
I’ve learned a lot about quinism from Shaun, and so have a lot of people world-wide. He’s able to connect with connect with other veterans on their level, but civilians will be able to relate to Shaun just as easily as his brother’s-in-arms.
I would urge anyone living with quinism to follow Shaun Arntsen on Facebook, or on Twitter @MefloquineC (Mefloquine Cowboy). I would also urge anyone who supports military veterans from ANY country to follow him, especially those from Australia, Ireland, the U.K., the United States, and any other country that gave their troops mefloquine. It could save someone’s life.